Other names: Smack, Brown, H, Skag

Heroin is a drug which is extracted from the opium poppy. Drugs made from opium are called opiates, and are often used as painkillers.

As it is cut with different substances, the colour of street heroin in the UK ranges from brownish white to brown.

Heroin is a very strong drug and the first doses of heroin can cause dizziness and vomiting. People take heroin to feel happy, relaxed, euphoric and sleepy.

Some heroin users will smoke it. They heat the heroin on a surface like tin foil and then inhale the smoke – this is called ‘chasing the dragon’. Heroin can also be injected by dissolving it in water - this is extremely dangerous and can lead to overdose. Whilst not common in this country, heroin can also be snorted.

  • It is very easy to overdose from heroin and it kills far more people in the UK than any other illegal drug. If you overdose, you may begin to feel very sleepy. Your breathing will slow and you can fall into a coma. If your breathing slows too much, you could die.
  • If you have been taking heroin regularly you may have built up some tolerance (needing more of the drug to get the same effect). However, if you then stop taking heroin for just a few days, your tolerance may drop and you risk an overdose if you simply take the same dose as previously used.
  • Injecting heroin is very dangerous. It is easier to overdose from injecting than from other ways of taking the drug. You also risk damaging veins and developing infections and blood clots. Sharing needles and syringes is also very dangerous as you run the risk of catching or spreading a blood-borne virus, such as HIV, Hepatitis B or Hepatitis C.
  • If heroin is taken with other drugs, particularly other sedative drugs such as alcohol, then overdose is more likely. Other sedating drugs – such as benzodiazepines or methadone – are also linked with deaths from a heroin overdose.
  • Heroin is physically and psychologically addictive. If using regularly, you will get withdrawal symptoms if you stop suddenly.
  • Heroin is an extremely dangerous drug and there are no easy ways of guaranteeing your safety. Alternatives to heroin are available and can be prescribed to help you stop using street-drugs. Talk to your GP or local drug service for information on how to get a prescription and the wider support that is on offer
  • If you are currently using heroin, do so in a safe environment and in the company of someone you trust. Ideally, this person will not have used the substance themselves and will be in a position to get help if things go wrong.
  • There is a risk of overdose if heroin is used and this can be fatal. If you are using heroin, always take a small amount first to test the strength.
  • Drug services are able to supply naloxone (an antidote to heroin overdoses) and can legally give it out to under-18s on a case-by-case basis. Having naloxone means someone could revive you if you take more than your body can handle.
  • Smoking heroin is generally seen as less dangerous as overdose is less likely - but still possible.
  • Always use a new needle if injecting.

Keep up to date @thewrapdhi